Are you over the age of 65 and you have some painful nodules on your legs and do you think you could be suffering from a condition like erythema nodosum. When the erythema nodosum is a rare clinical disorder which is seen most commonly in teenagers to mid 30’s , but it can be seen in the older age as well. So when we see a patient of erythema nodosum we notice that they have some red coloured tender, that is when we touch it, it pains swelling on the bottom half of the legs below the knees. This is proposed to be some sort of allergic reaction to many things, many underlying things can be there. In most of the cases, it is self limiting, that is it doesn’t need any treatment, it resolves on its own in about 6 – 8 weeks, but in some people it can persist upto 6 months to 2 or 3 years. So it can keep coming, increasing, reducing, all that is possible. You might notice that along with these nodules you have mild fever and joint pain., like you have a flu or a viral infection. So when we see a patient of erythema nodosum especially in the elderly, we should rule out that certain dangerous conditions like Non Hodgkin’s Lymphoma which is a type of blood cancer, you have to rule out other infections like throat which is the common cause, infections like tuberculosis which affects the lungs and an infection called sarcoidiosis after tuberculosis also affects the lungs, you need to get an x-ray to rule out that . We need to check the urine to rule out any urinary infections and other abnormalities. We need to examine the stools for stool infections. Sometimes even typhoid can cause erythema nodosum. So there are so many causes for erythema nodosum, you have to rule out all of them one by one, even in case of people who are having rheumatoid arthritis for many years. After about 6 months of developing rheumatoid arthritis, they may develop this erythema nodosum. Some people who have inflammatory bowel disease like ulcerative colitis or Crohn’s disease, they can also develop erythema nodosum. Then some people who are taking hormonal medicines especially after menopause if they want to take hormonal medicines for hot flushes and things like that, those hormonal pills can also cause erythema nodosum. In older age people taking anti diabetic medicines, if they contain particular group of medicines like sulphonylureas, that can also cause erythema nodosum. The list is very long. Now if you notice that you have tender red nodules on your leg with mild feverish feeling and joint pains, please visit your dermatologist and try to rule out the underlying causes. If no underlying cause is found, you can be taken symptomatic treatment and it will resolve in about 6 – 8 weeks.